Journal of Statistical Physics

, Volume 155, Issue 4, pp 737–762 | Cite as

Galton–Watson Trees with Vanishing Martingale Limit

  • Nathanaël Berestycki
  • Nina Gantert
  • Peter MörtersEmail author
  • Nadia Sidorova


We show that an infinite Galton–Watson tree, conditioned on its martingale limit being smaller than \(\varepsilon \), agrees up to generation \(K\) with a regular \(\mu \)-ary tree, where \(\mu \) is the essential minimum of the offspring distribution and the random variable \(K\) is strongly concentrated near an explicit deterministic function growing like a multiple of \(\log (1/\varepsilon )\). More precisely, we show that if \(\mu \ge 2\) then with high probability, as \(\varepsilon \downarrow 0\), \(K\) takes exactly one or two values. This shows in particular that the conditioned trees converge to the regular \(\mu \)-ary tree, providing an example of entropic repulsion where the limit has vanishing entropy. Our proofs are based on recent results on the left tail behaviour of the martingale limit obtained by Fleischmann and Wachtel [11].


Conditioning principle Large deviations Micro-canonical distribution Sharp thresholds Branching Entropic repulsion 

Mathematics Subject Classification (2000)

60J80 (Primary) 60F10 60K37 



The first author is supported by EPSRC grants EP/G055068/1 and EP/IO3372X/1. The third author is supported by EPSRC grant EP/K016075/1. We would like to thank two anonymous referees for their careful reading of our manuscript.


  1. 1.
    Bansaye, V., Berestycki, J.: Large deviations for branching processes in random environment. Markov Proc. Rel. Fields 15, 493–524 (2009)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Bansaye, V., Boeinghoff, C.: Lower large deviations for supercritical branching processes in random environment. Proc. Steklov Inst. Math. 282, 15–34 (2013)CrossRefGoogle Scholar
  3. 3.
    Benjamini, I., Berestycki, N.: Random paths with bounded local time. J. Eur. Math. Soc. 12, 819–854 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Benjamini, I., Berestycki, N.: An integral test for the transience of a Brownian path with limited local time. Ann. Inst. H. Poincaré B 47, 539–558 (2011)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Bolthausen, E., Deuschel, J.-D., Giacomin, G.: Entropic repulsion and the maximum of the two dimensional harmonic crystal. Ann. Probab. 29, 1670–1692 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Csiszár, I.: Sanov property, generalized \(I\)-projection and a conditional limit theorem. Ann. Probab. 12, 768–793 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Dembo, A., Zeitouni, O.; Large deviations techniques and applications. Applications of Mathematics 38, 2nd edn. Springer, New York, 1998Google Scholar
  8. 8.
    Dembo, A., Zeitouni, O.: Refinements of the Gibbs conditioning principle. Probab. Theor. Relat. Fields 104, 1–14 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Deuschel, J.-D., Stroock, D.W., Zessin, H.: Microcanonical distributions for lattice gases. Commun. Math. Phys. 139, 83–101 (1991)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Dubuc, S.: La densité de la loi limite d’un processus en cascade expansif. Z. Wahrscheinlichkeitsth. 19, 281–290 (1971)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Fleischmann, K., Wachtel, V.: On the left tail asymptotics for the limit law of supercritical Galton-Watson processes in the Böttcher case. Ann. Inst. Henri Poincaré Probab. Stat. 45, 201–225 (2009)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Lyons, R. with Peres, Y. (2014). Probability on Trees and Networks. Cambridge University Press. In preparation.
  13. 13.
    McKean, H.P., Vaninsky, K.L.: Brownian motion with restoring drift: the petit and micro-canonical ensembles. Commun. Math. Phys. 160, 615–630 (1994)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Meda, A., Ney, P.; The Gibbs conditioning principle for Markov chains. In: Perplexing problems in probability, pp. 385–398. Progr. Probab., 44. Birkhäuser, Boston (1999)Google Scholar
  15. 15.
    Mörters, P., Ortgiese, M.: Small value probabilities via the branching tree heuristic. Bernoulli 14, 277–299 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Nakashima, M.: Lower deviations of branching processes in random environment with geometrical offspring distributions. Stoch. Proc. Appl. 123, 3560–3587 (2013)CrossRefMathSciNetGoogle Scholar
  17. 17.
    Stroock, D. W., Zeitouni, O.; Microcanonical distributions, Gibbs states, and the equivalence of ensembles. In: Random walks, Brownian motion, and interacting particle systems, pp. 399–424. Progr. Probab., 28. Birkhäuser, Boston (1991)Google Scholar
  18. 18.
    Wachtel, V.I., Denisov, D.E., Korshunov, D.A.: Tail asymptotics for the supercritical Galton–Watson process in the heavy-tailed case. Proc. Steklov Inst. Math. 282, 273–297 (2013)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Nathanaël Berestycki
    • 1
  • Nina Gantert
    • 2
  • Peter Mörters
    • 3
    Email author
  • Nadia Sidorova
    • 4
  1. 1.Statistical Laboratory, DPMMSUniversity of CambridgeCambridge UK
  2. 2. Fakultät für MathematikTechnische Universität MünchenGarching bei MünchenGermany
  3. 3.Department of Mathematical SciencesUniversity of BathBath UK
  4. 4.Department of MathematicsUniversity College LondonLondon UK

Personalised recommendations